Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Shreveport, LA

March 17, 20164 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 17, 2016, 11:11 PM CDT for 4 parishes in Louisiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2016, 11:11 PM CDT (04:11 UTC)
Expired
Mar 18, 2016, 12:00 AM CDT
In force
49 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bienville Parish, LA, De Soto Parish, LA, Natchitoches Parish, LA, Red River Parish, LA

The radar

The Shreveport radar (KSHV), 62 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 11:12 PM CDTHAIL 1Hall Summit, LAHAIL RANGING IN SIZE FROM NICKEL TO QUARTER SIZE LASTING FROM 4 TO 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 4.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

883 
WUUS54 KSHV 180411
SVRSHV
LAC013-031-069-081-180500-
/O.NEW.KSHV.SV.W.0057.160318T0411Z-160318T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 PM CDT THU MAR 17 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BIENVILLE PARISH IN NORTHWESTERN LOUISIANA...
  EAST CENTRAL DE SOTO PARISH IN NORTHWESTERN LOUISIANA...
  NORTH CENTRAL NATCHITOCHES PARISH IN NORTHWESTERN LOUISIANA...
  RED RIVER PARISH IN NORTHWESTERN LOUISIANA...

* UNTIL MIDNIGHT CDT

* AT 1110 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
  COUSHATTA...OR 11 MILES EAST OF MANSFIELD...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COUSHATTA...MARTIN...HALL SUMMIT...LUCKY...ASHLAND...CASTOR...EDGEFIELD...
  BIENVILLE...CHESTNUT...BRICE...LOGGY BAYOU...CRICHTON...ARMISTEAD...
  WOMACK...GRAND BAYOU AND EVELYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SHREVEPORT.

&&

LAT...LON 3197 9356 3216 9353 3241 9297 3198 9302
TIME...MOT...LOC 0410Z 264DEG 23KT 3205 9351 

HAIL...1.25IN
WIND...60MPH
 
$$

VII
1 follow-up statement
088 
WWUS54 KSHV 180447
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 PM CDT THU MAR 17 2016

LAC031-180454-
/O.CAN.KSHV.SV.W.0057.000000T0000Z-160318T0500Z/
DE SOTO LA-
1147 PM CDT THU MAR 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DE SOTO PARISH IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF
THE WARNED AREA.! THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3198 9326 3230 9320 3235 9310 3241 9297
      3237 9297 3198 9302
TIME...MOT...LOC 0444Z 268DEG 31KT 3206 9317 

$$

LAC013-069-081-180500-
/O.CON.KSHV.SV.W.0057.000000T0000Z-160318T0500Z/
BIENVILLE LA-NATCHITOCHES LA-RED RIVER LA-
1147 PM CDT THU MAR 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTH CENTRAL BIENVILLE...NORTH CENTRAL NATCHITOCHES AND
NORTHEASTERN RED RIVER PARISHES...

AT 1144 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
COUSHATTA...OR 21 MILES NORTH OF NATCHITOCHES. ANOTHER STRONG STORM
DEVELOPED JUST SOUTHWEST OF LUCKY. THESE STORMS WERE MOVING EAST AT
35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARTIN...LUCKY...ASHLAND...CASTOR...BIENVILLE...CHESTNUT AND BRICE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SHREVEPORT.

&&

LAT...LON 3198 9326 3230 9320 3235 9310 3241 9297
      3237 9297 3198 9302
TIME...MOT...LOC 0444Z 268DEG 31KT 3206 9317 

HAIL...1.00IN
WIND...60MPH
 
$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 10:46 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 17, 10:46 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 PM CDT THU MAR 17 2016

.AVIATION...
FOR THE 18/00Z TERMINAL FORECAST PERIODS THERE WILL BE MOSTLY VFR
FLIGHT CATEGORIES STARTING OUT...WITH MVFR CEILINGS AND
VISIBILITIES IN SCATTERED THUNDERSTORMS AND ALONG A NEARLY
STATIONARY FRONTAL SYSTEM ORIENTED WEST TO EAST ACROSS EAST TEXAS
AND CENTRAL LOUISIANA. OVERNIGHT TONIGHT THE CEILINGS WILL
GRADUALLY LOWER OVER MOST OF THE TERMINAL SITES WITH MVFR
CEILINGS AND VISIBILITIES WITH SOME IFR CONDITIONS IN THE HEAVIER
RAIN. SHOWERS AND THUNDERSTORMS WILL BE INCREASING TONIGHT AND
ESPECIALLY DURING THE HEAT OF THE DAY FRIDAY. SURFACE WINDS WILL
BE LIGHT AND VARIABLE TO LIGHT EAST GENERALLY LESS THAN 8 KNOTS
OVERNIGHT AND EAST 5-10 KNOTS FRIDAY. /06/

&&

.PREV DISCUSSION... /ISSUED 1007 PM THU MAR 17 2016/

.DISCUSSION...
STG CONVECTION THIS AFTN BEGUN TO DIMINSIH AT SUNSET...BUT ONLY
BRIEFLY AS WIDELY SCATTERED TSTMS ON THE UPTICK ACROSS NORTHERN
HALF OF AREA LATE THIS EVE. KEEPING CHANCE POPS AREAWIDE OVERNIGHT
AS EXPECT AREA OF PRECIP TO SHIFT SWD OVERNIGHT. 0Z SOUNDINGS SHOW
LOW LVL INVERSION...SO ELEVATED TSTMS WITH STEEP LAPSE RATES WILL
MEAN THE MAIN THREAT WILL BE HAIL WITH STRGR STORMS. ONLY MADE
MINOR TEMPERATURE TWEAKS./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  72  49  61 /  40  60  40  30
MLU  54  71  50  61 /  50  60  50  30
DEQ  49  65  43  60 /  30  60  40  10
TXK  51  67  45  59 /  40  60  40  20
ELD  50  69  47  59 /  40  60  40  20
TYR  55  72  47  60 /  30  60  40  20
GGG  56  73  48  61 /  40  60  40  20
LFK  58  75  53  63 /  40  60  60  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/07
Hazardous weather outlook, Mar 17, 11:38 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CDT THU MAR 17 2016

ARZ050-051-OKZ077-181645-
SEVIER-HOWARD-MCCURTAIN-
1138 AM CDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. A
FEW STRONG TO ISOLATED SEVERE STORMS CANNOT BE RULED OUT WITH THE
PRIMARY THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE REGION
THROUGH EARLY SATURDAY MORNING. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-181645-
LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-
BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-
CALDWELL-LA SALLE-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1138 AM CDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION...COMBINED WITH A
STALLED FRONTAL BOUNDARY ACROSS THE SOUTHERN SECTIONS OF THE AREA.
SOME STORMS MAY BE SEVERE DURING THE DAYTIME HOURS WITH LARGE HAIL
AND DAMAGING WINDS AS THE PRIMARY THREATS. RAINFALL TOTALS WILL
AVERAGE AROUND A HALF AN INCH OR LESS WITH LOCALLY HIGHER AMOUNTS
POSSIBLE IN STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE REGION
THROUGH SATURDAY MORNING. ADDITIONAL RAINFALL AMOUNTS WILL
GENERALLY RANGE FROM A QUARTER INCH OR LESS ACROSS MUCH OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON.

19

In the hours before

Local storm report, Mar 17, 7:08 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
708 PM CDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     COLFAX                  31.52N  92.71W
03/17/2016                   GRANT              LA   911 CALL CENTER

            NUMEROUS TREES DOWN ON GRAYS CREEK IN COLFIX

&&

EVENT NUMBER SHV1600235

21
Special weather statement, Mar 17, 10:16 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1016 PM CDT THU MAR 17 2016

ARZ070>072-180415-
MILLER AR-LAFAYETTE AR-COLUMBIA AR-
1016 PM CDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR COLUMBIA...SOUTHWESTERN LAFAYETTE
AND SOUTHEASTERN MILLER COUNTIES UNTIL 1115 PM CDT...

AT 1015 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF IDA...OR 20 MILES EAST OF ATLANTA...MOVING EAST AT
40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAGNOLIA...BRADLEY...TAYLOR...EMERSON...SMITHLAND...ATLANTA...VILLAGE...
CANFIELD...WELCOME...MACEDONIA...BUSSEY...CALHOUN...CANALE...HORSEHEAD...
PLEASANT VALLEY...NOXOBE...CORNELIUS...GIN CITY...WALKERVILLE AND FORT
LYNN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SHREVEPORT.

&&

LAT...LON 3302 9299 3302 9389 3321 9391 3328 9303
TIME...MOT...LOC 0315Z 267DEG 34KT 3310 9381
Special weather statement, Mar 17, 10:59 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1059 PM CDT THU MAR 17 2016

LAZ010>012-018-180500-
RED RIVER LA-DE SOTO LA-NATCHITOCHES LA-BIENVILLE LA-
1059 PM CDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BIENVILLE...EAST CENTRAL
DE SOTO...NORTH CENTRAL NATCHITOCHES AND RED RIVER PARISHES UNTIL
MIDNIGHT CDT...

AT 1057 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF COUSHATTA...OR 14 MILES EAST OF MANSFIELD...MOVING
EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUSHATTA...MARTIN...HALL SUMMIT...SALINE...LUCKY...ASHLAND...CASTOR...
EDGEFIELD...BIENVILLE...CHESTNUT...BRICE...LOGGY BAYOU...FRIENDSHIP...
CRICHTON...WOMACK...GRAND BAYOU AND LIBERTY HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SHREVEPORT.

&&

LAT...LON 3216 9282 3215 9294 3207 9290 3200 9353
      3217 9358 3239 9285 3219 9280
TIME...MOT...LOC 0357Z 256DEG 41KT 3211 9347

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 10:59 PM CDTSpecial Weather StatementSHVRed River61 min
Mar 17, 11:50 PM CDTSpecial Weather StatementSHVJackson55 min
Mar 18, 12:56 AM CDTSpecial Weather StatementSHVOuachita34 min
Mar 18, 5:42 AM CDTSpecial Weather StatementSHVUnion33 min
Mar 18, 12:37 PM CDTSpecial Weather StatementSHVOuachita38 min
Mar 18, 12:39 PM CDTSpecial Weather StatementSHVUnion51 min
Mar 18, 12:46 PM CDTSevere Thunderstorm WarningSHVOuachita, Union44 min
Mar 18, 12:50 PM CDTSpecial Weather StatementSHVCaddo25 min
Mar 18, 12:57 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo34 min
Mar 18, 1:20 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln, Ouachita, Union55 min
Mar 18, 1:30 PM CDTSevere Thunderstorm WarningSHVOuachita, Union30 min
Mar 18, 2:07 PM CDTSevere Thunderstorm WarningSHVJackson, Lincoln, Ouachita, Union53 min
Mar 18, 3:01 PM CDTSpecial Weather StatementSHVBossier44 min
Mar 18, 3:02 PM CDTSpecial Weather StatementSHVDe Soto43 min
Mar 18, 3:03 PM CDTSpecial Weather StatementSHVDe Soto42 min
Mar 18, 3:04 PM CDTSpecial Weather StatementSHVClaiborne41 min
Mar 18, 3:07 PM CDTSevere Thunderstorm WarningSHVClaiborne, Union68 min
Mar 18, 3:46 PM CDTSpecial Weather StatementSHVLincoln44 min
Mar 18, 3:47 PM CDTSpecial Weather StatementSHVBienville43 min
Mar 18, 4:23 PM CDTSpecial Weather StatementSHVOuachita52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.